Oklahoma, 2021

Hail and Damaging Winds in Oklahoma, May 3 to 4, 2021

May 3 to 4, 2021 · NWS OUN · 24 events in 9 counties and zones

Supercell thunderstorms developed late in the afternoon along a dryline, leading to several reports of large hail and strong winds in central and eastern OK during the afternoon and evening of the 3rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Supercell thunderstorms developed late in the afternoon along a dryline, leading to several reports of large hail and strong winds in central and eastern OK during the afternoon and evening of the 3rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 3, 1:10 PM CST, 3 hours 18 minutes earlier.

Area forecast discussion, May 3, 1:10 PM CST, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Norman OK
210 PM CDT Mon May 3 2021

...New SHORT TERM, LONG TERM, UPPER AIR...

.SHORT TERM...
(This evening through Overnight)
Issued at 203 PM CDT Mon May 3 2021

Storms are expected to develop quickly late this afternoon into this
evening along a cold front that will be located across portions of
southeast into south central Oklahoma. A favorable environment for
severe storms will exist ahead of the cold front across this area.
Initially as storms are expected to be more discrete, supercells
capable of producing very large hail and tornadoes will be possible
along with strong winds gusts.

This activity will become more linear, probably just as it exits our
southeast counties, winds will be an increasing threat.

Meanwhile, farther west as the main trough begins to shift east out
of the southern Rockies, additional storms will develop across west
Texas. These storms will be elevated as they form well north of the
surface cold front. However, sufficient instability will exist for
some large hail as these storms move into the western north Texas
counties. As we approach midnight, instability will be waining and
hail size is expected to decrease as storms move toward the I-35
corridor of southern Oklahoma. Other, weaker activity will also
impact much of western and northern Oklahoma overnight.

Otherwise, quite a bit colder air will filter south behind the cold
front. Temperatures are expected to fall into the 40s across
portions of northwest Oklahoma with gusty north winds, giving it a
bit of a bite. Lows in the 50s are expected elsewhere.

&&

.LONG TERM...
(Tuesday through next Sunday)
Issued at 203 PM CDT Mon May 3 2021

System that will bring showers/storms tonight will exit the area
Tuesday morning. Some showers may linger in parts of the fa tomorrow
morning but should end by mid-day. Sfc high will also settle into
the area tomorrow with below average temperatures expected. As the
sfc high moves off to the east, winds will shift back towards the
south Wednesday.

Models then show a shortwave approaching from the northwest and
moving across the Plains Wednesday night. Models show an area of
showers/storms moving across parts of the fa with this shortwave
although disagree on how much and path of the area of rain.

Upper ridging will briefly occur behind the previously mentioned
shortwave before flattening out the end of this week with a
shortwave moving across the central/southern Plains Friday night
bringing another chance for showers/storms to parts of the area.
Various shortwaves/disturbances moving through the flow will
continue over the weekend which will maintain the chances for
showers and storms.

&&

.AVIATION...
(18Z TAFS)
Issued at 1153 AM CDT Mon May 3 2021

Lingering MVFR ceilings behind the cold front will struggle to
rise to VFR late today and this evening. Some patchy drizzle may
impacts OKC and perhaps LAW/CSM for a brief period this afternoon.
North winds will also remain rather gusty overnight. Any VFR
ceilings will likely drop back into MVFR overnight. There will be
a period where there is enough of a chance of tsra to include
either a tempo of prob group this evening or overnight. MVFR
ceilings will linger through the end of the forecast period. Winds
will gradually diminish Tuesday morning.

&&

.UPPER AIR...
Issued at 203 PM CDT Mon May 3 2021

A 19Z May 3 Upper Air flight was done today. A 0Z flight currently
is not planned.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  52  63  44  70 /  40  40   0   0
Hobart OK         52  68  43  73 /  40  10   0   0
Wichita Falls TX  57  69  46  75 /  40  10   0   0
Gage OK           46  66  41  74 /  60  10   0  10
Ponca City OK     51  65  41  68 /  50  40   0  10
Durant OK         59  68  46  73 /  70  10   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...30
LONG TERM....25
AVIATION...30
Hazardous weather outlook, May 3, 11:17 AM CST, 5 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1217 PM CDT Mon May 3 2021

OKZ004>048-050>052-TXZ083>090-041730-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1217 PM CDT Mon May 3 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
There is an enhanced risk of severe thunderstorms from 6 PM to
midnight across portions of southern and eastern Oklahoma. The
enhanced risk area is near and east of a line from Allen to
Fittstown to Lake Murray. Tornadoes will be possible with
supercells that develop in the enhanced area, along with hail up
to the size of baseballs and thunderstorm wind gusts up to 70 mph.
There is a medium potential of tornadoes in southeast Oklahoma,
generally east of a line from Allen to Fittstown to Lake Murray.
There is a slight risk of severe thunderstorms south and east of a
line from Eldorado to Marlow to Noble and Cushing.

A cold front will move through Oklahoma and north Texas today.
Scattered showers and thunderstorms will be possible through this
afternoon north of the cold front, but these storms are not expected
to be severe through much of the day.

By early this evening, additional thunderstorms are expected to
develop near the cold front across southeastern Oklahoma and these
thunderstorms may be severe with the potential of tornadoes, large
hail and strong winds. Low-level wind shear will be enough for an
isolated tornado threat with the strongest storms in southeast
Oklahoma near and ahead of the cold front. Farther north and west,
additional elevated thunderstorms may develop in west Texas and
move east across north Texas and southern Oklahoma this evening
north of the cold front. The primary risk with these storms will
be large hail up to the size of golf balls.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

Storm spotter groups and emergency management personnel across
southern and eastern Oklahoma and north Texas should prepare for
severe weather operations after 5 PM.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Thunderstorms...
Overnight thunderstorms may linger into Tuesday morning across north
central, portions of central into eastern Oklahoma, although
severe weather is not expected.

Thunderstorms will be possible Wednesday night with no severe
weather expected. Thunderstorm chances return again Friday evening
and continue through Sunday, although storms are not expected to
be widespread.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, May 3, 3:56 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
456 PM CDT Mon May 3 2021

OKZ004-009-032245-
Harper OK-Ellis OK-
456 PM CDT Mon May 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR Harper and northwestern Ellis
Counties Until 545 PM CDT...

AT 452 PM CDT, a strong thunderstorm was located 8 miles southwest of
Laverne, moving northeast at 45 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...

Locations impacted include...
Laverne, Buffalo and May.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3697 9966 3669 9942 3650 10000 3651 10001
      3675 10000
TIME...MOT...LOC 2152Z 239DEG 37KT 3660 9997

03
Special weather statement, May 3, 4:05 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
505 PM CDT Mon May 3 2021

OKZ046-050-032230-
Love OK-Carter OK-
505 PM CDT Mon May 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Love and
southeastern Carter Counties Until 530 PM CDT...

AT 502 PM CDT, a strong thunderstorm was located 7 miles southeast of
Wilson, moving east at 25 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...

Locations impacted include...
Ardmore, Lone Grove, Dickson, Springer, Lake Murray and Overbrook.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Storm intensity is increasing and severe weather may develop rapidly.
Stay alert and listen for warnings.

&&

LAT...LON 3397 9740 3409 9745 3432 9723 3430 9710
      3415 9701 3397 9701
TIME...MOT...LOC 2202Z 258DEG 22KT 3409 9733

Mahale

The radar

The Norman radar (KTLX), 118 km away, was scanning. The volume nearest the first event began at 22:30 UTC.

Open the radar archive at this moment

Event by event

21 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Carter

When
May 3, 4:28 PM CST
Where
Carter County, 6.17 mi SE of Milo
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.270, -97.260

Hail, Murray

When
May 3, 4:38 PM CST
Where
Murray County, Davis
Measured
1 in hail
Reported by
Public
Coordinates
34.500, -97.120

Hail, Pontotoc

When
May 3, 5:03 PM CST
Where
Pontotoc County, 1.14 mi E of Ada
Measured
1 in hail
Reported by
Public
Coordinates
34.770, -96.660

Radar estimated location.

Hail, Carter

When
May 3, 5:35 PM CST
Where
Carter County, 4 mi E of Ardmore
Measured
1 in hail
Reported by
Public
Coordinates
34.170, -97.070

Hail, Murray

When
May 3, 5:56 PM CST
Where
Murray County, 5.38 mi SE of Dougherty
Measured
1 in hail
Reported by
NWS Employee
Coordinates
34.340, -96.990

Time estimated from radar.

Thunderstorm Wind, Atoka

When
May 3, 6:15 PM CST
Where
Atoka County, 4.14 mi SSW of Chockie
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
34.530, -96.040

Images of damage to multiple roofs.

Hail, Marshall

When
May 3, 7:46 PM CST
Where
Marshall County, 4.74 mi SSW of Kingston
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.940, -96.760

Hail, Pottawatomie

When
May 3, 7:48 PM CST
Where
Pottawatomie County, 2.26 mi W of Tecumseh
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.260, -96.980

Hail, Pottawatomie

When
May 3, 7:55 PM CST
Where
Pottawatomie County, 3.66 mi WNW of Tecumseh
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.280, -97.000

Hail, Marshall

When
May 3, 7:55 PM CST
Where
Marshall County, 1.8 mi SE of Kingston
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.980, -96.700

Thunderstorm Wind, Bryan

When
May 3, 7:55 PM CST
Where
Bryan County, 2.21 mi NW of Utica
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
33.920, -96.250

Downed power pole and another pole snapped.

Hail, Pottawatomie

When
May 3, 8:10 PM CST
Where
Pottawatomie County, 3.24 mi NNW of Shawnee
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
35.370, -96.950

Hail, Pottawatomie

When
May 3, 8:10 PM CST
Where
Pottawatomie County, 2.9 mi ESE of Dale
Measured
2.5 in hail
Reported by
Broadcast Media
Coordinates
35.380, -97.000

Hail, Lincoln

When
May 3, 9:13 PM CST
Where
Lincoln County, 3.49 mi NW of Chandler
Measured
1.5 in hail
Reported by
Public
Coordinates
35.740, -96.930

Hail, Lincoln

When
May 3, 9:35 PM CST
Where
Lincoln County, Agra
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.900, -96.870

Hail, Payne

When
May 3, 10:05 PM CST
Where
Payne County, 0.56 mi W of Ripley
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
36.020, -96.910

Hail, Payne

When
May 3, 10:05 PM CST
Where
Payne County, 3.23 mi SSE of Ripley
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
35.980, -96.870

Hail, Payne

When
May 3, 10:13 PM CST
Where
Payne County, 2.35 mi NNW of Ingalls
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.130, -96.900

Hail, Murray

When
May 3, 11:20 PM CST
Where
Murray County, 0.9 mi NE of Dougherty
Measured
1.25 in hail
Reported by
Public
Coordinates
34.410, -97.040

Hail, Carter

When
May 3, 11:35 PM CST
Where
Carter County, Ratliff City
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
34.450, -97.510

Hail, Carter

When
May 3, 11:48 PM CST
Where
Carter County, Ratliff City
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.450, -97.510

Hail, Murray

When
May 4, 12:15 AM CST
Where
Murray County, 1.79 mi SE of Turner Falls
Measured
3.61 in hail
Reported by
Broadcast Media
Coordinates
34.410, -97.130

Thunderstorm Wind, Murray

When
May 4, 12:20 AM CST
Where
Murray County, 2.15 mi NNW of Dougherty
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
34.430, -97.060

Four inch diameter trees broken.

Hail, Murray

When
May 4, 12:20 AM CST
Where
Murray County, 2.15 mi NNW of Dougherty
Measured
1.8 in hail
Reported by
Broadcast Media
Coordinates
34.430, -97.060

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 960834, 960835, 960837, 960838, 960839, 960861, 960862, 960863, 960864, 960865, 960869, 960870, 960871, 960872, 960874, 960875, 960878, 960879, 960880, 960881, 960882, 960884, 960886, 960887.